An essential medication for horses, Ivermectin, runs short of supply as an increasing number of people are turning into the drug believing it is a treatment for COVID-19.
Veterinarians and ranchers prescribe the said drug to deworm horses but there were sites online promoting it as a treatment for the virus, boosting its sale among people.
The U.S. Food and Drug Administration has already cited reports of hospitalizations among people “self-medicating with ivermectin intended for horses,” encouraging people to drop their wrong belief on the drug.
The administration said that the Ivermectin prescribed to animals is different from the ivermectin tablets used to combat parasitic worm conditions in humans, and formulations made for skin and head lice problems. As compared to those for the animals, ivermectin for humans have “very specific doses”.
The FDA said people who have taken more than the allowed doses of ivermectin suffer from vomiting, diarrhea, nausea, seizures, and dizziness, among others. It can also lead to death.
“It’s liquid gold. You can’t get ivermectin and if you want it, you’ll be on a waiting list that is 600 long,” Skyline Ranch in the Oakland Hills owner Judi Martin said.
More than 40 horses in Martin’s ranch receive the drug twice every year. Horses can have intestinal problems if they are given Ivermectin.
“They’ll lose weight. Their hair coat will grow rough. They will lose energy,” she said.
The owner noted the shortage of the drug this year given the wrong information spreading online about how it can be the solution to COVID-19.
“My brother in December told me he was taking it for COVID and he suggested I start taking it for COVID,” she said, noting how the misinformation hits their household.
The said practice also alarms professor Lewis Nelson of Rutgers University, and said: “There’s no foundation to believe this medication would work and the science supporting it is very biased and poorly done.”
The professor is concern that humans will take in huge ivermectin doses formulated for animals. “It can cause altered mental status. It can cause seizures,” he said, as reported by NBC Bay Area.
“I’m concerned for people more than for horses. I think there might be some people experiencing side effects and getting sick from this,” Martin, meanwhile, added.